Tornadoes · United States · Kansas · 2019

Unrated tornado, St Francis Arpt, Kansas, June 8, 2019

This Unrated tornado ran 1.1 miles across Cheyenne County on June 8, 2019, touching down at 4:45 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 8, 2019
Touchdown
4:45 PM CDT (21:45 UTC)
Lifted
4:53 PM CDT (21:53 UTC)
On the ground
8 minutes
Path length
1.1 miles (1.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
39.730, -102.001
Lift-off point
39.744, -102.013
Record number
1906081545-01

What the Weather Service recorded

Thunderstorms produced a variety of severe weather across northwest Kansas.

Two landspouts observed at the same time, very near to each other. This particular landspout was the first one observed, lasted for around 20 minutes, and moved very slowly to the north according to radar imagery.

Two landspouts observed at the same time, very close to each other. This one was shorter lived and moved quicker to the North-Northwest.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS GLD issued a tornado warning for this county at 21:38 UTC, 7 minutes before the tornado touched down, in force until 22:15 UTC.

The county was under a severe thunderstorm watch, issued at 19:53 UTC and running to 01:55 UTC.

Issued (UTC)ExpiredProductOffice
19:53 UTC01:55 UTCSevere Thunderstorm WatchGLD
20:58 UTC21:45 UTCSevere Thunderstorm WarningGLD
21:38 UTC22:15 UTCTornado WarningGLD
21:44 UTC22:30 UTCSevere Thunderstorm WarningGLD
22:23 UTC03:30 UTCFlash Flood WarningGLD
22:53 UTC23:18 UTCSevere Thunderstorm WarningGLD
00:00 UTC00:23 UTCSevere Thunderstorm WarningGLD
01:41 UTC02:00 UTCSevere Thunderstorm WarningGLD
01:55 UTC02:45 UTCSevere Thunderstorm WarningGLD
01:55 UTC04:43 UTCSevere Thunderstorm WatchGLD
02:13 UTC03:00 UTCSevere Thunderstorm WarningGLD
02:41 UTC03:02 UTCSevere Thunderstorm WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 21:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 8, 3:36 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 8, 3:36 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Sat Jun 8 2019

What appears to a number of different rounds of severe
thunderstorms has begun this afternoon. So time is short. Front
has moved into the northwestern portion of the forecast area.
Models have slowed down the progression of the cold front across
the area. This is due to a wave/surface low over southeast
Colorado. The front is expected to stall or move rather slowly
until later on this evening.

Discrete, isolated thunderstorms are expected to develop near or
slightly to the east of the front initially. Then additional
development is expected along and just behind the front by later
this afternoon. By mid to late evening all this activity is going
to merge together into a large cluster and move across the area
through the overnight hours. It is also possible that elevated
thunderstorms develop behind the front later in the night.

The high resolution/Cams are different but it is their attempt to
depict the above scenarios. So large hail and maybe a tornado or
two can be expected until the storms merge. Then the threat will
shift to more of a wind threat that could last through the night.
Through the overnight hours, locally heavy rainfall and flash
flooding will be possible as well.

There will be lingering precipitation during the day tomorrow but
hard to tell how much or how long it will be. Models consistent in
cooling off high temperatures into the 60s for Sunday. Clouds
clear out later tomorrow into the evening with the winds becoming
light. Did not have time to do a climate section. However the
current forecast lows for Sunday night from the upper 30s into
the lower 40s means low temperature records will be broken.

.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat Jun 8 2019

Not much time to write due to severe weather beginning.

Earlier system that was affecting the area Tuesday is not as
strong, and the pops have gone down.

Mean trough remains out west. The trough, rather complex with
numerous smaller waves to move through the area, will affect the
area from Thursday night into Saturday. So unsettled weather is
expected during that time.

Warmer temperatures, near to slightly below normal, are expected
from Monday through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Jun 8 2019

For Kgld, thunderstorms are expected to develop near the site in
the 20z to 22z time frame. Vfr conditions are expected until
thunderstorms affect the site, and then mvfr conditions are
expected. Thunderstorms will continue through the night. From 04z
to 12z, mvfr conditions will prevail. After 12z vfr conditions
will return. Southerly winds of 15 to 20 knots with gusts to
around 25 knots are expected. Once thunderstorms develop the winds
will become variable at 15 to 25 mph. From 04z to 06z a cold front
will begin to move through and north winds will increase into the
19 to 23 knots range with gusts up to 28 knots.

For Kmck, south winds of near 18 knots with gusts near 26 knots
are expected until 26 knots. From 20z to 22z thunderstorms will
near the site and affect the site into the overnight hours. Vfr
conditions should occur until 03z and mvfr conditions will occur
through 09z. Outside of thunderstorm activity, south to southeast
winds near 15 knots and gusts to near 23 knots. Around 03z, north
winds near 21z knots with gusts up to 32 knots are expected and
that will continue the rest of the period. Vfr conditions also
return at 09z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLER
Hazardous weather outlook, Jun 8, 3:52 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected through the
overnight hours. Through the early evening hours, the main threats
will be large hail and isolated tornados. Damaging winds will also be
possible and these winds could cause blowing dust which could
significantly reduce the visibility.

After early evening, these storms will merge, and form a large
cluster that will move across the area through the overnight hours.
After this happens, damaging winds will become the main threat and
will be rather widespread. As before these winds could cause blowing
dust. Through the overnight hours, locally heavy rainfall and flash
flooding will be possible with any of these storms.

Even though the fire danger is not high, any fire that gets started
this afternoon and evening could become significant due to quickly
changing and increasing winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the overnight hours.

In the hours before

Special weather statement, Jun 8, 2:44 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
144 PM MDT Sat Jun 8 2019

COZ091-082000-
Kit Carson County CO-
144 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 450.
 Highway 385 between mile markers 182 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3948 10208 3930 10205 3921 10205 3922 10240
      3939 10243
TIME...MOT...LOC 1944Z 261DEG 26KT 3932 10232

JRM
Local storm report, Jun 8, 3:12 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          1 NW BURLINGTON         39.32N 102.29W
06/08/2019                   KIT CARSON         CO   TRAINED SPOTTER

            LANDSPOUT TORNADO REPORTED. HAS SINCE
            DISSIPATED.

&&

JBH
Special weather statement, Jun 8, 3:19 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001-013-NEZ079-082315-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-Dundy NE-
219 PM MDT Sat Jun 8 2019

...Brief Landspout Tornadoes Possible...

At 217 PM MDT/317 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line extending
from 10 miles south of Seibert to Benkelman Nebraska. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat. One such tornado was reported earlier near
Burlington.

Locations impacted include...
Burlington, St. Francis, Benkelman, Stratton, Seibert, Bonny
Reservoir and Bethune.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3914 10316 4001 10192 4034 10166 4032 10132
      4001 10139 3926 10212 3887 10286 3911 10317

JRM
Special weather statement, Jun 8, 4:04 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
304 PM MDT Sat Jun 8 2019

COZ090-091-082130-
Kit Carson County CO-Yuma County CO-
304 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 330 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Bonny Reservoir, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 199 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3942 10220 3953 10239 3972 10224 3957 10206
TIME...MOT...LOC 2104Z 215DEG 17KT 3954 10224

JRM
Local storm report, Jun 8, 4:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             10 N BIRD CITY          39.89N 101.53W
06/08/2019  E2.00 INCH       CHEYENNE           KS   PUBLIC

            REPORT VIA FACEBOOK OF 2 INCH HAIL.

&&
Local storm report, Jun 8, 4:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TORNADO          9 E KIRK                39.60N 102.43W
06/08/2019                   YUMA               CO   PUBLIC

            PUBLIC REPORT VIA FACEBOOK OF A LANDSPOUT.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

9.8 hours before the tornado, 106 km from the path. June 8, 2019.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -59796, lifted condensation level 2844 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 99 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-59796 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 00:00Z

2.2 hours after it, 106 km from the path. June 9, 2019.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 710 joules per kilogram, CIN -81, lifted condensation level 1602 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 145 square meters per square second, 0 to 6 km bulk shear 63 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-81 J/kg
Surface CAPE
1114 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The surface observations

St Francis (SYF), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:55 UTC88.757110° 6 kt1009.5
20:15 UTC87.356.5150° 5 kt1009.5
20:35 UTC8556.8180° 5 kt1009.1
20:55 UTC84.257150° 9 kt1008.5-RA
21:15 UTC82.6570° 0 kt1008.8
21:35 UTC78.358.820° 6 kt1008.8
21:55 UTC74.761340° 5 kt1009.8+RA
22:15 UTC6760340° 6 kt111010.2RA
22:35 UTC6957.730° 3 kt1009.5-RA
22:55 UTC66.76050° 5 kt1009.8RA
23:15 UTC6761.730° 3 kt1009.8-RA
23:35 UTC69.464330° 3 kt1009.5-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the touchdown began at 21:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:15 UTCHAIL 210 N Bird CityCheyenne, KSREPORT VIA FACEBOOK OF 2 INCH HAIL.
21:35 UTCTORNADO12 Wsw Saint FrancisCheyenne, KSREPORT VIA FACEBOOK.
21:40 UTCHAIL 11 E Saint FrancisCheyenne, KSDELAYED REPORT VIA FACEBOOK OF PEA TO QUARTER SIZE HAIL. HAIL LASTED ABOUT TEN MINUTES.
21:48 UTCTORNADO11 Wnw Saint FrancisCheyenne, KSDELAYED REPORT. 1ST TORNADO OF TWO.
21:50 UTCTORNADO9 N RuletonSherman, KSDELAYED REPORT... STORM CHASER REPORTED A LANDSPOUT TORNADO SATURDAY AFTERNOON NW OF GOODLAND/S OF ST. FRANCIS, KS. REPORT CAME IN VIA A PICTURE ON TWITTER.
21:53 UTCTORNADO11 Wnw Saint FrancisCheyenne, KSDELAYED REPORT. WHILE FIRST TORNADO WAS ONGOING FROM 3:48 PM STORM REPORT, SAME SPOTTER SAW A SECOND TORNADO DEVELOP AT APPROXIMATELY THE SAME LOCATION.
21:55 UTCHAIL 1.251 Nw Saint FrancisCheyenne, KSHAIL LASTED 15 MINUTES WITH THE LARGEST HAILSTONES AROUND HALF DOLLAR SIZE.
21:55 UTCTORNADO13 Wsw Saint FrancisCheyenne, KSONE LANDSPOUT TORNADO WENT BACK UP INTO CLOUDS. ANOTHER LANDSPOUT TORNADO WAS REPORTED ON THE GROUND AT 3:55 PM MT.
22:00 UTCHAIL 1.251 Nw Saint FrancisCheyenne, KSHAIL IS ONGOING. ALSO SPOTTER SAYS TORNADO HAS DISSIPATED.
22:15 UTCHAIL 24 W EdsonSherman, KS
23:02 UTCHAIL 21 N EdsonSherman, KS
23:35 UTCHAIL 12 Nne GoodlandSherman, KS.
23:35 UTCHAIL 12 Nne GoodlandSherman, KS
23:37 UTCHAIL 1.53 N GoodlandSherman, KSTRAINED SPOTTER REPORTED HAIL SIZE OF 1.61 INCHES (41 MM).

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 8, 2019

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 81:58 PM MDTUnratedKit Carson, CO0.7100
June 85:08 PM EDTEF0Rutherford, NC0.130
June 83:12 PM MDTUnratedKit Carson, CO0.5100
June 84:35 PM CDTUnratedCheyenne, KS1.3100
June 86:19 PM MDTEF0Elbert, CO0.025
June 87:34 PM CDTEF2Polk, MN3.6400
June 88:57 PM CDTUnratedLogan, KS0.850
June 89:10 PM CDTUnratedLogan, KS2.9100
June 810:05 PM CDTUnratedLogan, KS0.6100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.